Tornadoes · United States · Indiana · 2025
EF2 tornado, Columbus Arpt to Newbern, Indiana, March 19, 2025
From Columbus Arpt to Newbern, this EF2 tornado ran 13.6 miles across Bartholomew County on March 19, 2025, touching down at 8:44 PM EDT and reaching 350 yards wide. It killed nobody, and did $1.6 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- March 19, 2025
- Touchdown
- 8:44 PM EDT (00:44 UTC)
- Lifted
- 8:57 PM EDT (00:57 UTC)
- On the ground
- 13 minutes
- Path length
- 13.6 miles (21.8 km)
- Path width
- 350 yards (320 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.6 million
- County
- Bartholomew County
- Touchdown point
- 39.106, -85.946
- Lift-off point
- 39.222, -85.745
- Record number
- 2503191844-01
The damage survey
22 damage points were recorded along this path by NWS IND, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 112 mph.
- Well built metal building collapsed. Grain bin moved and twisted.
- Trees snapped across highway of data point.
- Barn and house roof damaged, silo to northeast blown apart. Debris lifted long distance across field.
- Tree uprooted laid to north. One upstairs window blown into house. Other windows fine and no siding damage so lowered to EF0 here.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A low pressure system brought thunderstorms to central Indiana during the evening of March 19. The storms produced an EF-2 tornado to Bartholomew County along with wind damage and large hail to much of central Indiana.
The tornado produced nearly continuous, yet mainly EF1-intensity damage across its relatively long track from about one mile west-southwest of the Rosstown community to about one mile south-southeast of Newbern. Beginning just east of Interstate 65, damage occurred on the northwest side of both the Rosstown and Waynesville communities, and then about 2-3 miles west and north of the Elizabethtown area, which included two areas of more intense damage consistent with low end EF2 winds: walls and roofs collapsed on well built metal farm buildings, with debris lofted and thrown a quarter to one half mile to the north and northeast at both locations. Elsewhere, most county roads within the circulation's path had several utility poles broken, as well as small metal high transmission towers (not heavier steel structures) twisted and bent down. This damage was EF1-rated given adjacent wooden double poles (H-frame) that had no damage. Maximum winds were estimated at 112 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the tornado touched down at Mar 19, 7:15 PM EDT, 1 hour 29 minutes earlier. Its key messages:
- Windy today with gusts 35 to 45 mph, Wind Advisory in effect until 9pm.
- Numerous T-storms later this afternoon and evening, with a few severe storms possible. Damaging winds are the primary threat, though isolated tornadoes and severe hail are also possible.
- Becoming cooler, with rain and snow showers Thursday morning.
- More showers are expected at times this weekend and next week as temperatures hover mostly around normal.
Area forecast discussion, Mar 19, 7:15 PM EDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 715 PM EDT Wed Mar 19 2025 .KEY MESSAGES... - Windy today with gusts 35 to 45 mph, Wind Advisory in effect until 9pm. - Numerous T-storms later this afternoon and evening, with a few severe storms possible. Damaging winds are the primary threat, though isolated tornadoes and severe hail are also possible. - Becoming cooler, with rain and snow showers Thursday morning. - More showers are expected at times this weekend and next week as temperatures hover mostly around normal. && .MESOSCALE UPDATE... Issued at 457 PM EDT Wed Mar 19 2025 The atmosphere out ahead of the approaching low in continuing to develop parameters conducive to organized convective cells this afternoon. This had led to widespread thunderstorm initiation over central IL. Initially, the thought was the dry mid level air would inhibit initial updraft growth leading to more of a discrete convective mode, but observational analysis is showing very little limitations with a the beginning formation of a QLCS. This is expected to continue the surge of moisture pushes into central Indiana over the next few hours. VWP observations show low level veering quickly increasing as the LLJ strengthens. This is aligning with the more aggressive CAMs like the HRRR and FV3. This could allow for the more discrete cells out in front of the main QLCS to become organized including the potential for organized mesocyclones. These more discrete cells within the drier mid-levels would also have the best chance of producing severe hail. The hail threat is likely to diminish some as the QLCS arrives. As far as the QLCS, the bulk shear vector will be best aligned for segments that are oriented slights west of north, and these segments will be the most likely to produce damaging winds and isolated tornadoes. Overall storm motion will generally be around 230 degrees at about 50kt. This will become more westerly with time and as the cold pool strengthens. && .SHORT TERM (This evening through Thursday)... Issued at 315 PM EDT Wed Mar 19 2025 Current surface analysis and satellite observations show a strong surface low centered near northwest Missouri with thunderstorms developing ahead of an advancing cold front across Illinois. This front will continue to push eastward towards central Indiana during the afternoon. Moisture advection combined with additional diurnal heating supports the development of numerous thunderstorms around the 5-7pm timeframe. Severe storms are possible as strong deep-layer wind shear and modest instability favor supercells capable of all hazards. A Tornado Watch is in effect across west-central Indiana through 10pm. The greatest threats later this afternoon and into the evening are damaging wind gusts and tornadoes, especially across west-central Indiana. Forecast soundings show slightly backed surface flow beneath a strong southwesterly LLJ promoting veering low-level hodographs. This setup will lead to strong SRH around 200-300 (m^2/s^2) favoring supercells and an increasing tornado threat. Steep 0-3km lapse rates along with organized rotating updrafts also favors the potential for damaging wind gusts. The hail threat is somewhat limited due to modest instability, but severe hail is still possible with any organized storms. The severe weather threat tapers off early tonight once the aforementioned front shifts east. PBL mixing into a strong LLJ overhead will continue to produce strong wind gusts through this evening. A Wind Advisory remains in effect through 9pm for the potential of southerly wind gusts up to 45 mph. Isolated higher non-thunderstorm wind gusts cannot be completely ruled out. Despite PBL stabilization overnight, winds remain elevated into Thursday with a strong pressure gradient in place. A lull in precipitation is expected tonight due to dry air filtering in behind the front. However, rain quickly returns late tonight as moisture wraps around the surface low. Model guidance suggest precipitation remains mostly confined to areas near or north of I-70 where stronger low-level convergence should be. Colder air advection on the backside of the low will likely allow light snow to mix in. No accumulations are expected due to warm ground temperatures. Isolated lake enhanced rain or snow showers may then continue through the early afternoon hours before quiet weather conditions return. Highs ranging from the upper 30s to mid 40s combined with breezy conditions will make it feel more like Winter on Thursday. && .LONG TERM (Thursday night through Wednesday)... Issued at 315 PM EDT Wed Mar 19 2025 The long term period will see steadier and nearer to normal temperatures than we've had the last could of weeks. This will be paired with a couple of upper waves moving through that will bring multiple chances of precipitation through next week. Temperatures are forecasted to be pretty consistent through the period with highs in the 50s each day and lows in the 30s. The coldest night of the period will be Thursday morning with lows below freezing. The first round of precipitation will be Friday night, due an upper wave extending south into the region. Central Indiana will have minimal moisture and lift to work with while better precipitation chances will be to the north. Likely only the northern half of the forecast area will see light rain from this system, but at this time confidence isn't high so have kept PoPs at slight chance and chance. Saturday will be quiet and dry as a quick upper ridge passes over the region. The next system will be an upper low tracking across the Great Lakes, coming from the northern Plains. This system will see greater moisture than the previous one as models show a line of showers and potentially thunderstorms to track across the eastern U.S. and prompting PoPs from Sunday morning through Monday. At this time, not seeing indicators of severe weather for central Indiana but breezy non-thunderstorm winds with gusts of 25 to 30 mph are expected especially for Monday... SPC shows that there could be some day 5 severe down in the ArkLaTex/Mississippi region so will continue to monitor should the risk expand northward. Finally, another weaker system could bring additional rain chances mid-next week. && .AVIATION (00Z TAF Issuance)... Issued at 715 PM EDT Wed Mar 19 2025 Impacts: - Strong wind gusts to 25-35KT into this evening...with isolated, embedded higher gusts possible in few strong/severe TSRA thru 02Z - MVFR CIGs possible in/near stronger cells through 02Z...with widespread MVFR CIG returning 08-09Z late tonight - Winds veering slowly to SW this evening...and quickly to NW pre- dawn Thursday - LLWS at KLAF/KHUF through 02Z this evening Discussion: Gusty southerly gradient winds gusting to 25-35KT early this evening, courtesy of a strong low-level jet...will wane slightly through the early evening while veering to southwesterly...with gusts to 20-25KT from 04Z through dawn Thursday. Higher gusts in a few strong/severe storms tracking from southwest to northeast through 02Z will be an isolated yet locally more potent hazard, with gusts briefly to 55KT and small hail possible near terminals at times. VFR this evening will drop to MVFR and possibly brief IFR in stronger convection...before widespread MVFR returns from NW to SE around 08-09Z late tonight amid mainly scattered rain/snow showers. MVFR CIGs Thursday...should lift back to low-VFR during 19-22Z from west to east...before scattering out. Northwest winds Thursday will increase slightly through the morning despite cloudy skies...with sustained winds at 15-17KT at most TAF sites through the majority of the daytime...and gusts as high as 24- 30KT. Northwest winds at KIND should diminish to under 7KT by late Thursday evening. && .IND WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 9 PM EDT this evening for INZ021-028>031- 035>049-051>057-060>065-067>072. && SHORT TERM...Melo LONG TERM...KF AVIATION...AGM
Hazardous weather outlook, Mar 19, 3:46 PM EDT, 4 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 346 PM EDT Wed Mar 19 2025 INZ021-030-031-037>042-046>049-054>057-062>065-070>072-202000- Carroll-Clinton-Howard-Boone-Tipton-Hamilton-Madison-Delaware- Randolph-Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush- Monroe-Brown-Bartholomew-Decatur-Lawrence-Jackson-Jennings- 346 PM EDT Wed Mar 19 2025 This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. Thunderstorms are likely this afternoon and evening. A few could be strong or severe with all hazards possible. In addition, windy conditions will develop this afternoon even outside of thunderstorms, with gusts up to 45 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to monitor forecasts through tonight in case activation becomes necessary then. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ028-029-035-036-043>045-051>053-060-061-067>069-202000- Warren-Tippecanoe-Fountain-Montgomery-Vermillion-Parke-Putnam-Vigo- Clay-Owen-Sullivan-Greene-Knox-Daviess-Martin- 346 PM EDT Wed Mar 19 2025 This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. Thunderstorms are likely this afternoon and evening. Some could be strong or severe with all hazards possible. There is a tornado watch out for west-central Indiana through 10pm ET. In addition, windy conditions will develop this afternoon even outside of thunderstorms, with gusts up to 45 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to monitor forecasts through tonight in case activation becomes necessary then. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Mar 19, 7:40 PM EDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
740 PM EDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM Hail Greencastle 39.64N 86.84W
03/19/2025 M1.00 Inch Putnam IN Emergency Mngr
&&
AGMLocal storm report, Mar 19, 7:47 PM EDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
747 PM EDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM Tstm Wnd Gst 1 SW Advance 39.98N 86.64W
03/19/2025 E70 MPH Boone IN Amateur Radio
Public reported thunderstorm winds estimated
to 65-70 mph with quarter sized hail at 400
West and 900 South.
&&
AGMLocal storm report, Mar 19, 7:55 PM EDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
755 PM EDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM Tstm Wnd Gst 4 NNE Colfax 40.25N 86.64W
03/19/2025 E65 MPH Clinton IN 911 Call Center
Thunderstorm winds blew over semi truck on
Interstate 65 between MM 156 and MM 157.
Time estimated by radar.
&&
AGMLocal storm report, Mar 19, 8:21 PM EDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
821 PM EDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM Hail 1 W Greencastle 39.65N 86.87W
03/19/2025 M1.00 Inch Putnam IN Emergency Mngr
Reports of 1.00 inch hail from the northwest
side of Greencastle where it caused siding
damage to the east side of Greencastle as
reported by EMA to Greencastle 3.5 NE where
1.20 inch hail was reported. Time estimated
by radar.
&&
AGMLocal storm report, Mar 19, 8:25 PM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
825 PM EDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM Tstm Wnd Dmg 5 SW Bainbridge 39.71N 86.87W
03/19/2025 Putnam IN Emergency Mngr
Thunderstorm winds downed roof and siding
material off of barn across US Highway 231
and Brick Chapel. Possible brief weak
tornado. Time estimated by radar.
&&
AGMLocal storm report, Mar 19, 8:28 PM EDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
828 PM EDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM Tstm Wnd Dmg Delphi 40.58N 86.67W
03/19/2025 Carroll IN Public
Thunderstorm winds reportedly downed dozens
of trees. Time estimated by radar.
&&
AGMThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Cncnati-Daytn, OH (KILN), 00:00Z
0.7 hours before the tornado, 178 km from the path. March 20, 2025.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -9983 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1732 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.9 K/km
The surface observations
Columbus/Balkala (BAK), 12 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Indianapolis radar (KIND), 71 km away, was scanning. The volume nearest the touchdown began at 00:45 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2025 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are
The other tornadoes of March 19, 2025
14 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 19 | 2:49 PM CDT | Unrated | Tazewell, IL | 0.7 | 30 | |||
| March 19 | 4:52 PM CDT | EF1 | Coles, IL | 0.7 | 50 | |||
| March 19 | 5:00 PM CDT | EF0 | Will, IL | 0.3 | 90 | |||
| March 19 | 5:10 PM CDT | EF0 | Will, IL | 1.5 | 60 | |||
| March 19 | 5:18 PM CDT | EF0 | Will, IL | 0.3 | 75 | |||
| March 19 | 5:28 PM CDT | EF1 | Will, IL | 1.6 | 90 | |||
| March 19 | 5:35 PM CDT | EF0 | Cook, IL | 0.3 | 50 | |||
| March 19 | 5:43 PM CDT | EF0 | Lake, IN | 1.9 | 50 | |||
| March 19 | 5:46 PM CDT | EF0 | Lake, IN | 0.4 | 50 | |||
| March 19 | 5:47 PM CDT | EF1 | Lake, IN | 0.7 | 50 | 1 | ||
| March 19 | 5:50 PM CDT | EF0 | Lake, IN | 1.8 | 50 | |||
| March 19 | 7:54 PM EDT | EF0 | Cass, IN | 0.9 | 50 | $11,000 | ||
| March 19 | 8:20 PM EDT | EF0 | Fulton, IN | 2.7 | 100 | $170,000 | ||
| March 19 | 10:54 PM EDT | EF1 | Boone, KY | 3.1 | 90 | $250,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.